Long Term Use of Proton Pump Inhibitors: Where to Draw the Line
Copyright (c) 2018 Manzurul Haque
This work is licensed under a Creative Commons Attribution 4.0 International License.
Proton pump inhibitors are the leading evidence-based therapy for acid related upper gastrointestinal disorders including dyspepsia, GERD and peptic ulcer disease. These are among the most frequently prescribed drugs globally. However, PPIs have been subjected to studies and have been associated with increased risk of adverse effects like Clostridium difficile-associated diarrhea, community-acquired pneumonia, bone fracture, reduced intestinal absorption of vitamins and minerals, and more recently kidney damage and dementia etc. In this review the recent literature regarding these adverse effects and their association with long-term proton pump inhibitor treatment is discussed. The objective of this review is to analyse the potential adverse effects of long-term PPI use and summarize the clinical implications. We documented a considerable increase in the use of PPIs over the last decade. This increase is due to over-prescription and use of PPIs for inappropriate indications. On the other hand, some patients may have had PPI therapy discontinued abruptly or inappropriately due to safety concerns. However the patients with a proven indication for a PPI should continue to receive it in the lowest effective dose for a shortest possible time. Finally, in most cases and based on the available evidence, PPIs benefits seem to outweigh potential adverse effects. Large randomized prospective trials are required to more firmly establish direct cause and effect relationships between PPIs and adverse events.